If you haven't read my article about Clostridium difficile, please do. It's a dangerous bacterial intestinal infection, and the major cause of antibiotic associated diarrhea and pseudomembranous colitis. It is becoming a growing problem even among otherwise healthy people, becoming more resistant to antibiotic treatments, and its toxins are becoming significantly more potent. C. diff can be deadly, and it has, and will, kill many people. I almost died as a child from C. diff as a result of almost two months of misdiagnosis. I had a small infection in my arm from a spider bite and was given oral amoxicillin - however my mother was given no warning of the dangers of altered intesinal flora and that this condition could cause C. diff.
My question to all of you is, had you heard of C. diff before now? I am sure EVERYONE has at some point taken a broad-spectrum antibiotic, and maybe when they didn't even need it. Please answer this question for research purposes: did your doctor warn you about developing C. diff and/or the importance of trying to replenish the beneficial flora in your digestive tract while on antibiotic therapy? I am really curious whether or not doctors are warning people about this infection that can affect otherwise healthy people when their good flora becomes altered through the use of oral amoxicillin, ampicillin, and clindamycin, and other antibiotics from the cephalosporin family. You are also at risk with continued use of H2-receptor antagonists and proton-pump inhibitors. So, the question is, has your doctor warned you?
I couldn't agree with you more. I went to my primary physician due to a sinus infection. He put me in Amoxicillin and gave me ZERO WARNING ABOUT C-DIFF OR ANTIBIOTIC INDUCED COLITIS. The sad thing is he just asked me how my ulcerative colitis was doing during this same visit. I told him I WAS DOING THE BEST I EVER HAVE BEEN SINCE BEING DIAGNOSED WITH UC. So, two days after completing my antibiotic I am sent into a severe cramping, yellow, bloody diarrhea with mucous and 8 bowel movements a day thing. I immediately contacted my wonderful gastroenterologist who said that was the worst medicine I could have been on, and now I am on my second round of Vancocin and also Prednisone. Honestly, I was soooo angry that I simply was not warned at all about the POSSIBILITY OF THIS ANTIBIOTIC SENDING ME INTO A FLARE-UP...especially after he asked me how I was doing with my colitis. No warning...nothing. He didn't even tell me to eat yogurt to keep the good bacteria multiplying. So, I contacted his office and made sure he knew that the medicine he put me on was the WORST POSSIBLE MEDICINE THAT HE COULD HAVE PUT ME ON. What he doesn't realize is that my quality of life has changed since then. For two weeks plus, I have not been able to take my son to preschool because of my numerous bowel movements. I also have a 1 1/2 year old and I just love leaving him in the family room while I run to the bathroom. I can't go to the grocery store because my urgencies are so bad, I almost go in my pants. THANK GOD I have prescription insurance because my pills are $6400 so far. If I would have ever known that I could have gone from feeling the best I have ever felt with my colitis to this c diff, I would have suffered through the sinus infection or found another way to treat it. But, that's the role of the physician is to treat you and make you better...He has made me far worse. I appreciated your thread. Maybe someone else won't go through what I'm going through!
I thought that all the doctorsare aware about antibiotic associated diarrhea?
Thank you so much shanor49 for sharing your story. This is the very point I wanted to make, and I am so very sorry for what you have been going through. I spent years of my life with intestinal problems mostly due to the severe colitis I developed from having C. diff three different times. As for your comment, cdmohatta, I am sure that most doctors are aware of antibiotic associated diarrhea. The problem is that they are not warning their patients, and do not seem to be screening carefully enough the benefits vs the risks for each patient in regards to that patient's need of the antibiotic, and the specific antibiotic itself.
You're welcome Caramy. I'm sorry you've had to go through this for years. I hope you are not in a flare-up right now and are feeling much better. I'm getting better each day I think! I just worry about a relapse with c-diff, just like I worried about it with my ulcerative colitis. And cdmohatta, let's say you're right and every doctor knows this, then the responsibility lies with the physicians to inform their patients. That's what separates good physicians from bad ones.
I am so glad that you are feeling much better Shanor! I have not had any intestinal problems for many years. Have you considered or do you see a homeopathic doctor on the side? That coupled with a special diet completely cured me.
I am doing better, thank you
. Even though this is my second round of Vancocin, I am still seeing yellow liquid during my bowel movement and very yellow pee. So, who knows what's going on. I just hope the c-diff is clearing up. The bowel movements are not as frequent, always worse in the morning though (3-4 bm in the am). I have a follow-up with my gastro physic so we'll see what he says. A homeopathic phys is a good suggestion. Is that where they treat the body/mind as a whole and not just the specific medical problem? I had a wonderful physician for 15 years and in fact she was my kids' pediatrician as well, and then our insurance switched. But, I have decided after the incompetent doctor gave me that antibiotic, I will pay the deductible and continue seeing the primary physician I have always trusted. Do you mind me asking if you've been diagnosed with a IBD? What type of diet helps you? I would love to say I haven't had intestinal problems for years!
Shanor - I am so glad that you are getting better. I am going to share what worked for me when I had C. diff that went undiagnosed for approximately two months. At this point, I had severe colitis and was suffering from malabsorption of fats. I would also highly recommend you try seeing a homeopathic doctor (and if you would like more info on this I recently wrote an article called Why Homeopathy for Gastric Issues and can it be found on the site). Firstly, I basically did a strict elimination diet whereby I stopped eating everything except plain, boiled, bland rice and stopped drinking anything except purified water for a couple of days. My intestines were so damaged at this point that they desperately needed to rest. After this, I added in orange roughy for protein. I honestly did this diet for a couple of weeks as suggested by my homeopathic doctor to heal my intestines. Being on a normal diet had only been making my symptoms far worse. My homeopathic doctor also gave me a supplement called n-acetyl glucosamine. "In a few small studies, n-acetyl glucosamine has shown promise for treating inflammatory bowel diseases such as Crohnï¿½s disease and ulcerative colitis. N-acetyl glucosamine forms part of an enzyme needed to produce mucus. Therefore, it is believed to increase the production of the mucus that lines the lower gastrointestinal tract, providing a protective effect." - This excerpt I took fromBellaOnline ALERT: Raw URLs are not allowed in these forums for security reasons. Please use UBB code. If you don't know how to do UBB code just post here for help - we will help out!
Glad to hear you're doing so well Caramy. I'll have to look into homeopathic doctors. The problem is you just don't know who is good! Currently I am also seeing a chiropractor for a stiff neck and he says he can help my colon too by massaging the stomach muscle. So, far he's really helped my neck, so we'll see if he can help my gut too. Ha-ha! Thank you for your wonderful suggestions with your diet. I am going to ask my gastroent. about n-acetyl glucosamine. I will be seeing him on Monday. I am feeling better so all of my meds must be working. I just wanted to say, "Thank you" again and have a nice holiday.
You are very welcome! I hope that info helps! You have a wonderful holiday too and I am glad that you are feeling better. Also, here is a link where you can find a good, board certified naturopath.BellaOnline ALERT: Raw URLs are not allowed in these forums for security reasons. Please use UBB code. If you don't know how to do UBB code just post here for help - we will help out!
In India, most doctors warn about antibiotic side effects. I am surprised with this thread.
In the UK it is obligatory to provide any medication, with a written list of side-effects and contra-indications. With all the antibiotics I have ever been prescribed, there is a notice advising taking some form af acidophilus (be it in the form of a yoghurt or proprietary liquid) for a week after the antibiotics prescription is finished.
So in the UK, this is standard procedure. And most times, the Doctor will mention it too....